Economic Theory

, Volume 61, Issue 3, pp 515–540 | Cite as

On the existence of Nash equilibrium in discontinuous games

  • Rabia Nessah
  • Guoqiang Tian
Research Article


This paper offers an equilibrium existence theorem in discontinuous games. We introduce a new notion of very weak continuity, called quasi-weak transfer continuity that guarantees the existence of pure strategy Nash equilibrium in compact and quasiconcave games. We also consider possible extensions and improvements of the main result. We present applications to show that our conditions allow for economically meaningful payoff discontinuities.


Discontinuous games Quasi-weak transfer continuity  Various notions of transfer continuity Nash equilibrium 

JEL Classification

C72 C62 


  1. Bagh, A., Jofre, A.: Reciprocal upper semicontinuity and better reply secure games: a comment. Econometrica 74, 1715–1721 (2006)CrossRefGoogle Scholar
  2. Barelli, P., Meneghel, I.: A note on the equilibrium existence problem in discontinuous games. Econometrica 81, 813–824 (2013)CrossRefGoogle Scholar
  3. Baye, M.R., Tian, G., Zhou, J.: Characterizations of the existence of equilibria in games with discontinuous and non-quasiconcave payoffs. Rev. Econ. Stud. 60, 935–948 (1993)CrossRefGoogle Scholar
  4. Bertrand, J.: Theorie mathematique de la richesse sociale. J. Sav. 67, 499–508 (1883)Google Scholar
  5. Bich, P., Laraki, R.: A unified approach to equilibrium existence in discontinuous strategic games. Paris School of Economics, mimeo (2012)Google Scholar
  6. Carmona, G.: An existence result for discontinuous games. J. Econ. Theory 144, 1333–1340 (2009)CrossRefGoogle Scholar
  7. Carmona, G.: Understanding some recent existence results for discontinuous games. Econ. Theory 39, 31–45 (2011)CrossRefGoogle Scholar
  8. Carmona, G.: Reducible equilibrium properties: comments on recent existence results. Econ. Theory (2014). doi: 10.1007/s00199-014-0842-y Google Scholar
  9. Carmona, G., Podczeck, K.: Existence of Nash equilibrium in ordinal games with discontinuous preferences. Econ. Theory (2015). doi: 10.1007/s00199-015-0901-z Google Scholar
  10. Deguire, P., Lassonde, M.: Familles Sélectantes. Topol. Methods Nonlinear Anal. 5, 261–269 (1995)Google Scholar
  11. Dasgupta, P., Maskin, E.: The existence of equilibrium in discontinuous economic games. Part I: theory. Rev. Econ. Stud. 53, 1–26 (1986)CrossRefGoogle Scholar
  12. Debreu, G.: A social equilibrium existence theorem. Proc. Natl. Acad. Sci. 38, 886–893 (1952)CrossRefGoogle Scholar
  13. He, W., Yannelis, N.C.: Existence of Walrasian equilibria with discontinuous, non-ordered, interdependent and price-dependent preferences. Econ. Theory (2015a). doi: 10.1007/s00199-015-0875-x Google Scholar
  14. He, W., Yannelis, N.C.: Equilibria with discontinuous preferences. The University of Iowa, mimeo (2015b)Google Scholar
  15. Hotelling, H.: Stability in competition. Econ. J. 39, 41–57 (1929)CrossRefGoogle Scholar
  16. Jackson, M.O.: Non-existence of equilibrium in Vickrey, second-price and English auctions. Rev. Econ. Design 13, 137–145 (2009)CrossRefGoogle Scholar
  17. McLennan, A., Monteiro, P.K., Tourky, R.: Games with discontinuous payoffs: a strengthening of Reny’s existence theorem. Econometrica 79, 1643–1664 (2011)CrossRefGoogle Scholar
  18. McManus, M.: Equilibrium, numbers and size in Cournot oligopoly Yorkshire. Bull. Soc. Econ. Res. 16, 68–75 (1964)CrossRefGoogle Scholar
  19. Milgrom, P., Roberts, H.: Rationalizability, learning and equilibrium in games with strategic complementarities. Econometrica 58, 1255–1277 (1990)CrossRefGoogle Scholar
  20. Morgan, J., Scalzo, V.: Pseudocontinuous functions and existence of Nash equilibria. J. Math. Econ. 43, 174–183 (2007)CrossRefGoogle Scholar
  21. Nash, J.: Equilibrium points in \(N\)-person games. Proc. Natl. Acad. Sci. 36, 48–49 (1950)CrossRefGoogle Scholar
  22. Nash, J.F.: Noncooperative games. Ann. Math. 54, 286–295 (1951)CrossRefGoogle Scholar
  23. Nessah, R.: Generalized weak transfer continuity and Nash equilibrium. J. Math. Econ. 47, 659–662 (2011)CrossRefGoogle Scholar
  24. Nessah, R., Tian, G.: The existence of equilibria in discontinuous games. IESEG School of Management, mimeo (2008)Google Scholar
  25. Nessah, R., Tian, G.: Existence of solution of minimax inequalities, equilibria in games and fixed points without convexity and compactness assumptions. J. Opt. Theory Appl. 157, 75–95 (2013)CrossRefGoogle Scholar
  26. Nishimura, K., Friedman, J.: Existence of Nash equilibrium in \(N\)-person games without quasiconcavity. Int. Econ. Rev. 22, 637–648 (1981)CrossRefGoogle Scholar
  27. Prokopovych, P.: On equilibrium existence in payoff secure games. Econ. Theory 48, 5–16 (2011)CrossRefGoogle Scholar
  28. Prokopovych, P.: The single deviation property in games with discontinuous payoffs. Econ. Theory 53, 383–402 (2013)CrossRefGoogle Scholar
  29. Prokopovych, P.: Majorized correspondences and equilibrium existence in discontinuous games. Econ. Theory (2015). doi: 10.1007/s00199-015-0874-y Google Scholar
  30. Prokopovych, P., Yannelis, N.C.: On the existence of mixed strategy Nash equilibria. J. Math. Econ. 52, 87–97 (2014)CrossRefGoogle Scholar
  31. Reny, P.J.: On the existence of pure and mixed strategy Nash equilibria in discontinuous games. Econometrica 67, 1029–1056 (1999)CrossRefGoogle Scholar
  32. Reny, P. J.: Further results on the existence of Nash equilibria in discontinuous games. University of Chicago, mimeo (2009)Google Scholar
  33. Reny, P. J.: Nash Equilibrium in discontinuous games. University of Chicago, mimeo (2013)Google Scholar
  34. Roberts, J., Sonnenschein, H.: On the foundations of the theory of monopolistic competition. Econometrica 45, 101–113 (1977)CrossRefGoogle Scholar
  35. Rothstein, P.: Discontinuous payoffs, shared resources and games of fiscal competition: existence of pure strategy Nash equilibrium. J. Pub. Econ. Theory 9, 335–368 (2007)CrossRefGoogle Scholar
  36. Simon, L.: Games with discontinuous payoffs. Rev. Econ. Stud. 54, 569–597 (1987)CrossRefGoogle Scholar
  37. Simon, L., Zame, W.: Discontinuous games and endogenous sharing rules. Econometrica 58, 861–872 (1990)CrossRefGoogle Scholar
  38. Tian, G.: Generalizations of the FKKM theorem and Ky Fan minimax inequality, with applications to maximal elements, price equilibrium, and complementarity. J. Math. Anal. & Appl 170, 457–471 (1992a)CrossRefGoogle Scholar
  39. Tian, G.: Existence of equilibrium in abstract economies with discontinuous payoffs and non-compact choice spaces. J. Math. Econ. 21, 379–388 (1992b)CrossRefGoogle Scholar
  40. Tian, G.: On the existence of equilibria in generalized games. Int. J. Game Theory 20, 247–254 (1992c)CrossRefGoogle Scholar
  41. Tian, G.: Necessary and sufficient conditions for maximization of a class of preference relations. Rev. Econ. Stud. 60, 949–958 (1993)CrossRefGoogle Scholar
  42. Tian, G.: On the existence of equilibria in games with arbitrary strategy spaces and payoffs. J. Math. Econ. 60, 9–16 (2015)CrossRefGoogle Scholar
  43. Tian, G., Zhou, J.: The maximum theorem and the existence of Nash equilibrium of (generalized) games without lower semicontinuities. J. Math. Anal. Appl. 166, 351–364 (1992)CrossRefGoogle Scholar
  44. Tian, G., Zhou, J.: Transfer continuities, generalizations of the Weierstrass and maximum theorems: a full characterization. J. Math. Econ. 24, 281–303 (1995)CrossRefGoogle Scholar
  45. Topkis, D.M.: Equilibrium points in nonzero-sum \(N\)-person submodular games. SIAM J. Control Opt. 17, 773–787 (1979)CrossRefGoogle Scholar
  46. Vives, X.: Nash equilibrium with strategic complementarities. J. Math. Econ. 19, 305–321 (1990)CrossRefGoogle Scholar
  47. Yao, J.C.: Nash equilibria in \(N\)-person games without convexity. Appl. Math. Lett. 5, 67–69 (1992)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.IESEG School of Management, CNRS-LEM (UMR 9221)LilleFrance
  2. 2.Department of EconomicsTexas A&M UniversityCollege StationUSA

Personalised recommendations